Skip to Main Content

Proceedings of the American Mathematical Society

Published by the American Mathematical Society, the Proceedings of the American Mathematical Society (PROC) is devoted to research articles of the highest quality in all areas of pure and applied mathematics.

ISSN 1088-6826 (online) ISSN 0002-9939 (print)

The 2020 MCQ for Proceedings of the American Mathematical Society is 0.85.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.

 

Bounds for the operator norms of some Nörlund matrices
HTML articles powered by AMS MathViewer

by P. D. Johnson Jr., R. N. Mohapatra and David Ross PDF
Proc. Amer. Math. Soc. 124 (1996), 543-547 Request permission

Abstract:

Suppose $(p_n)_{n \geq 0}$ is a non-increasing sequence of non-negative numbers with $p_0 = 1$, $P_n = \sum _{j=0}^n p_j$, $n = 0, 1 \dots$, and $A = A(p_n) = (a_{nk})$ is the lower triangular matrix defined by $a_{nk} = p_{n-k} / P_n$, $0 \leq k \leq n$, and $a_{nk} = 0$, $n < k$. We show that the operator norm of $A$ as a linear operator on $\ell _p$ is no greater than $p / (p-1)$, for $1 < p < \infty$; this generalizes, yet again, Hardy’s inequality for sequences, and simplifies and improves, in this special case, more generally applicable results of D. Borwein, Cass, and Kratz. When the $p_n$ tend to a positive limit, the operator norm of $A$ on $\ell _p$ is exactly $p/(p-1)$. We also give some cases when the operator norm of $A$ on $\ell _p$ is less than $p/(p-1)$.
References
  • David Borwein, Nörlund operators on $\ell _p$, Canad. Math. Bull. 36 (1993), 8–14.
  • D. Borwein and F. P. Cass, Nörlund matrices as bounded operators on $\ell _p$, Arch. Math. 42 (1984), 464–469.
  • D. Borwein and A. Jakimovski, Matrix operators on $\ell _P$, Rocky Mountain J. Math. 9 (1979), 463–477.
  • F. P. Cass and W. Kratz, Nörlund and weighted mean matrices as bounded operators on $\ell _p$, Rocky Mountain J. Math. 29 (1990), 59–74.
  • G. S. Davies and G. M. Petersen, On an inequality of Hardy’s (II), Quart. J. Math. Oxford Ser. (2) 15 (1964), 35–40.
  • Tomlinson Fort, Infinite series, Oxford University Press, London, 1930.
  • G. H. Hardy, An inequality for Hausdorff means, J. London Math. Soc. 18 (1943), 46–50.
  • G. H. Hardy, J. E. Littlewood, and G. Polya, Inequalities, Cambridge University Press, London, 1934.
  • J. Németh, Generalizations of the Hardy-Littlewood inequality, Acta Sci. Math. (Szeged) 32 (1971), 295–299.
Similar Articles
  • Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 40G05
  • Retrieve articles in all journals with MSC (1991): 40G05
Additional Information
  • P. D. Johnson Jr.
  • Affiliation: Department of Discrete and Statistical Sciences 120 Math Annex Auburn University, Alabama 36849-5307
  • Email: johnspd@mail.auburn.edu
  • R. N. Mohapatra
  • Affiliation: Department of Mathematics University of Central Florida Orlando, Florida 32816-6690
  • David Ross
  • Affiliation: Department of Mathematics Embry Riddle Aeronautical University Daytona Beach, Florida 32114
  • Received by editor(s): February 4, 1994
  • Received by editor(s) in revised form: September 7, 1994
  • Communicated by: J. Marshall Ash
  • © Copyright 1996 American Mathematical Society
  • Journal: Proc. Amer. Math. Soc. 124 (1996), 543-547
  • MSC (1991): Primary 40G05
  • DOI: https://doi.org/10.1090/S0002-9939-96-03081-X
  • MathSciNet review: 1301506